Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 28, NWS Morristown, TN

May 19, 2000Hancock County, Hawkins County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 19, 2000, 6:54 PM EDT for Hancock County, Hawkins County, Tennessee. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 19, 2000, 6:54 PM EDT (22:54 UTC)
Expired
May 19, 2000, 7:30 PM EDT
In force
36 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Hancock County, TN, Hawkins County, TN

The radar

The Knoxville radar (KMRX), 45 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 7:00 PM EDTThunderstorm WindCamelot, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

588 
WUUS54 KMRX 192256
SVRMRX
TNC067-073-192330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
654 PM EDT FRI MAY 19 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAWKINS COUNTY IN EASTERN TENNESSEE

* UNTIL 730 PM EDT

* AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM KYLES FORD TO TREADWAY...OR      
  FROM 11 MILES SOUTHEAST OF JONESVILLE TO 15 MILES SOUTH OF         
  SNEEDVILLE...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OKOLONA AROUND 710 PM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...WINDS UP TO   60 
MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND   BREAK LIMBS 
OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.   HAIL UP TO 1 INCH IN 
DIAMETER...OR THE SIZE OF QUARTERS.   VERY HEAVY RAINFALL WHICH MAY 
CAUSE LOCALIZED FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

$$

LAT...LON 3664 8295 3637 8335 3634 8314 3658 8274

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:24 PM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 19, 3:24 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
324 PM EDT FRI MAY 19 2000

...SEVERE STORMS POSSIBLE IN VA COUNTIES THIS EVENING...

DIFFICULT FORECAST WITH ONGOING WEATHER AND MAJOR DISAGREEMENT ON
SUNDAYS FORECAST WITH MAJOR MODELS.  AVN PAINTING WET PICTURE FOR
SUNDAY...AND FOLKS IN HQ WENT MAINLY WITH THIS SOLUTION.  HOWEVER...
NGM AND ETA BOTH DRIER FOR SUNDAY.  HAVE GONE WITH A COMPROMISE
SOLUTION AND JUST PUT IN SLIGHT CHANCE POPS ALL AROUND FOR SUNDAY.
THIS ONE BEARS WATCHING.

EARLIER PERIODS NOT AS CONTROVERSIAL.  CHANCE POPS...A LITTLE ABOVE
GUIDANCE...HAVE BEEN PUT IN ALL AREAS THROUGH SAT NIGHT.  WITH
FRONT APPROACHING FROM WEST AND THEN MOVING ON THROUGH SAT...SEEMS
LIKE SCATTERED SHOWERS AND THUNDERSTORMS ARE A SAFE BET.  NOTHING
TO ARGUE WITH TEMP-WISE...AND GUIDANCE NUMBERS WERE GENERALLY
ACCEPTED.

STRONG TO SEVERE STORMS POSSIBLE THIS EVENING...ESPECIALLY IN OUR
VA COUNTIES WHERE SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 7 PM.

FCSTID = 29
CHA   65  80  59  78 /  30  40  40  20
TYS   64  77  57  76 /  50  40  30  20
TRI   61  75  55  73 /  50  40  30  20
OQT   63  78  56  76 /  50  40  30  20

.MRX...
NC...NONE.
TN...NONE.
VA...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR
VAZ001-002-005-006-008

In the hours before

Special weather statement, May 19, 3:45 PM EDT, 3 hours 9 minutes before
VAZ001-002-005-006-008-192300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 PM EDT FRI MAY 19 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT FOR
LEE...WISE...SCOTT...RUSSELL AND WASHINGTON COUNTIES IN SOUTHWEST
VIRGINIA...

A SLOW MOVING COLD FRONT EXTENDS FROM THE OHIO VALLEY TO THE LOWER
MISSISSIPPI VALLEY. THUNDERSTORMS HAVE FORMED IN THE MOIST AND
UNSTABLE ATMOSPHERE AHEAD OF IT OVER THE CENTRAL AND SOUTHERN
APPALACHIANS.

THUNDERSTORMS WILL BE WIDESPREAD OVER SOUTHWEST VIRGINA THIS
EVENING. THE STORMS WILL BE MOVING NORTHEAST AROUND 35 MPH.

REMEMBER...A SEVERE THUNDERSTORM IS DEFINED AS ANY STORM THAT
PRODUCES DIME SIZED HAIL AND/OR WINDS 56 MPH OR HIGHER.

THE STORMS WILL DIMINISH IN COVERAGE AND INTENSITY BY LATE
TONIGHT WITH THE LOSS OF DAYTIME HEATING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, May 19, 6:00 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT FRI MAY 19 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

435 PM     COEBURN                   VA   WIND DAMAGE
05/19/00   WISE                           REPORTED BY DISPATCH
                                          TREES AND LIMBS REPORTED DOWNED
                                          IN THE COEBURN AREA ALONG
                                          AND NEAR OLD HIGHWAY 58.

440 PM     1 E COEBURN                    58 MPH TSTM GUST
05/19/00   WISE                           REPORTED BY LOCAL SPOTTER
                                          WINDS ESTIMATED AT 55 TO 60
                                          MPH IN COEBURN AREA.

END/FERRELL
Local storm report, May 19, 6:37 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
637 PM EDT FRI MAY 19 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0430 PM    WOODWAY                   VA   WIND DAMAGE
05/19/00   LEE                            REPORTED BY DISPATCH
                                          LIMBS DOWNED POWERLINES
                                          IN THE WOODWAY AREA OF
                                          CENTRAL LEE COUNTY.

END/FERRELL
Local storm report, May 19, 6:37 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MORRISTOWN TN
637 PM EDT FRI MAY 19 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0430 PM    WOODWAY                   VA   WIND DAMAGE 05/19/00
           LEE                            REPORTED BY DISPATCH
                                          LARGE LIMBS DOWNED
                                          POWERLINES IN THE WOODWAY
                                          AREA OF CENTRAL LEE
                                          COUNTY.

END/FEGRRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:08 PM EDTSevere Thunderstorm WarningMRXMorgan52 min
May 19, 7:42 PM EDTSevere Thunderstorm WarningMRXBradley33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.